Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Cheyenne, WY

May 30, 2003Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 30, 2003, 3:04 PM MDT for Albany County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 3:04 PM MDT (21:04 UTC)
Expired
May 30, 2003, 3:30 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 302104
SVRCYS
WYC001-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF LARAMIE

* UNTIL 330 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH OVER LARAMIE...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4150 10574 4121 10556 4118 10531 4173 10533

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:45 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 30, 1:45 PM MDT, 1 hour 19 minutes before
ZCZC CYSWRKAFD ALL
TTAA00 KCYS 181738

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI MAY 30 2003

SHORT TERM...SEVERAL CONCERNS IN THE SHORT TERM.  88D NOT SHOWING
MUCH AS OF THIS WRITING BUT GUIDANCE SHOWING HIGHER POPS THAN GOING
FORECAST SO MAY NEED TO BUMP THEM UP ESPECIALLY IN THE SOUTHERN
PORTIONS OF THE CWA.  LIS AND CAPES WOULD SUGGEST TSRA
DEVELOPMENT  THIS AFTERNOON AND EVENING. SECONDLY WITH THE
POSSIBILITY OF LOCALLY HEAVY RAIN AND RAPID SNOW MELT...MBRFC IS
CONCERNED WITH LARAMIE RIVER POSSIBLY EXCEEDING FLOOD STAGE.

TRANSITORY 500H RIDGE TO CROSS CWA TONIGHT WITH PVA MOVING IN
BEHIND IT BY LATE TONIGHT AND EARLY MORNING HOURS.  THIS FEATURE
WILL BE THE TRIGGER FOR INCREASING THE POPS IN THE SOUTH.  GUIDANCE
ACTUALLY SHOWING HIGHER POPS AFTER MIDNIGHT THAN WITH THIS EVENINGS
CONVECTIVE ACTIVITY.  BY SATURDAY EVENING CWA BACK UNDER NW FLOW.
THE SFC PATTERN SHOWS HIGH PRESSURE TO THE E/NE WHICH WILL PROVIDE
SE/S FLOW NEXT 36 HOURS. THIS WILL INCREASE THE LOW LEVEL RH
RAPIDLY BY SATURDAY MORNING.  SOME AREAS EAST OF THE MOUNTAINS WILL
SEE LOW CLOUDS AND THIS AGAIN WILL PROVIDE ENOUGH LOW LEVEL MOISTURE
AND ALONG WITH THE FORECAST LIS/CAPE FOR MORE CONVECTION TOMORROW.

LONG TERM...UPPER FLOW DEVELOPS WESTERLY COMPONENT FROM SAT-SUN AS
STRONGER VORTICITY LOBES MOVE THROUGH. FLOW WILL HAVE SURFACE FEATURE
NEAR CONTINENTAL DIVIDE TO INTERACT WITH. BOTH ETA/AVN HAVE 0.1 TO
0.25 QPF AMOUNTS AT TIMES DURING PERIOD. UPPER FLOW RETURNS TO
NORTHWESTERLY FOR START OF WORKWEEK AND BECOMES NORTHERLY FOR LATER
PART OF WEEK WITH RESULTING SIGNIFICANT COOLING ALOFT/THICKNESSES.
BY MIDWEEK DRY BUT THREAT FROST POSSIBLE...ESPECIALLY LARAMIE/RAWLINS.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/COX
Hazardous weather outlook, May 30, 9:53 AM MDT, 5 hours 11 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-311130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
953 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON
WITH THE SHOWERS BECOMING MORE WIDESPREAD DURING THE EVENING.  DUE
TO COOLER AIR MOVING IN FROM THE NORTHEAST...THE BEST INSTABILITY
WILL BE SOUTH OF A DOUGLAS WYOMING TO SIDNEY NEBRASKA LINE.  THE
MAIN THREAT TODAY APPEARS TO BE DOWNBURST WINDS THAT COULD EXCEED 60
MPH AND CAUSE VERY LOCALIZED DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ONLY A FEW THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING
WITH THESE FORMING ALONG AND EAST OF INTERSTATE 25.  ONE OR TWO
COULD AGAIN PRODUCE SOME SMALL HAIL OVER THE PLAINS OF SOUTHEAST
WYOMING WITH AN ISOLATED SEVERE EVENT NOT OUT OF THE QUESTION.  ANOTHER
CHANCE OF THUNDERSTORMS WILL OCCUR BOTH SUNDAY AND MONDAY AFTERNOON
AND EVENING.  EVEN COOLER TEMPERATURES WILL MOVE IN TUESDAY ALONG
WITH A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.  DRY AND RATHER
COOL CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:52 PM MDTSevere Thunderstorm WarningCYSLaramie23 min
May 30, 5:04 PM MDTSevere Thunderstorm WarningCYSAlbany41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.